North Carolina, 2008Hail and Damaging Wind in North Carolina, June 7, 2008
June 7, 2008 · NWS RNK · 2 events in 2 counties and zones
Outflow boundaries from earlier showers and thunderstorms interacted with a warm, moist and unstable air mass to trigger isolated severe thunderstorms. These storms produced a couple of reports of damaging winds and large hail on June 7.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $800
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Outflow boundaries from earlier showers and thunderstorms interacted with a warm, moist and unstable air mass to trigger isolated severe thunderstorms. These storms produced a couple of reports of damaging winds and large hail on June 7.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 7, 1:33 PM EST, 2 hours 52 minutes earlier.
Area forecast discussion, Jun 7, 1:33 PM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT SAT JUN 7 2008
.SYNOPSIS...
HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH AT LEAST MONDAY
THANKS TO THE INFLUENCE OF A PERSISTENT AREA OF HIGH PRESSURE.
TUESDAY INTO WEDNESDAY THE HIGH WILL SHIFT OFF THE COAST AND A
COLD FRONT WILL TRY TO MAKE ITS WAY INTO THE AREA. THE RESULT WILL
BE SLIGHTLY COOLER TEMPERATURES AND BETTER COVERAGE OF SHOWERS AND
STORMS.
&&
.NEAR TERM /THROUGH SUNDAY/...
LITTLE CHANGE TO CURRENT SCENARIO WITH UPPER RIDGE IN PLACE AND
DIURNAL CONVECTION DRIVEN BY DIFF HEATING ACROSS THE MOUNTAINS AND
OLD BOUNDARIES. HOWEVER EXACTLY WHERE TSRA DEVELOPS AND EXPANSE OF
COVERAGE STILL IFFY THIS EVENING AND AGAIN SUNDAY DESPITE STRONG
INSTABILITY FIELDS. FOR NOW WILL FOLLOW SIMILAR TO THE PREVIOUS
FORECAST WITH CHANCE POPS INTO THE EVENING WEST AND EXTEND A BIT
EAST GIVEN LEE TROF WHERE THE NAM/RUC CONTINUE TO FOCUS. OTRW STILL
APPEARS WITH LACK OF MUCH SUPPORT ALOF THAT ANY CONVECTION SHOULD
FADE TO MAINLY CLEAR SKIES OVERNIGHT WITH LITTLE IN THE WAY OF POPS
AFTER MIDNIGHT. AGAIN WENT CLOSER TO WARMER MET MOS GIVEN TOO COOL
MAV VALUES OF LATE.
ANOTHER DAY OF POTENTIAL RECORD HEAT LOOKS IN STORE ON SUNDAY AS
SURFACE RIDGE PRODUCES A LITTLE MORE WESTERLY COMPONENT OVER THE
REGION. NAM AGAIN SHOWS BEST CONVERGENCE ALONG EASTERN LEE TROF BUT
SUSPECT LIKELY FARTHER EAST THAN TODAY SO KEEPING BEST POPS ALONG
THE BLUE RIDGE AND WEST WHERE 20/30 NATURE SEEMS BEST. OTRW PARTLY TO
MOSTLY SUNNY AND HOT AGAIN WITH 95-100 EAST AND 87-93 WEST. MAY BE
CLOSE TO HEAT ADVISORY LEVELS EXTREME EAST AS DEWPOINTS HAVE BEEN
SLOWER TO FALL EACH DAY BUT SINCE MOST FORECAST INDICES BELOW 105
WILL HOLD ON THE NPW.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
WE WILL BEGIN TO SEE THE ONSET OF THE DEPARTURE OF THE CENTER OF THE
UPPER HIGH TO OFF THE COAST OF THE CAROLINAS. WHAT THIS WILL MEAN
FOR THE AREA WILL BE LESS OF A CAP ACROSS THE REGION...A BETTER
INFLUX OF MOISTURE INTO THE REGION...AND A PROGRESSIVELY GREATER
INFLUENCE OF UPPER LEVEL DYNAMICS IN THE WEST THANKS TO AN
APPROACHING FRONTAL BOUNDARY. ALSO...TEMPERATURES WILL START TO
TREND SLIGHTLY COOLER. LOOK FOR DIURNAL SHOWERS AND THUNDERSTORMS TO
BE MORE PROBABLE ACROSS A GREATER EXPANSE OF THE REGION...BUT STILL
GENERALLY ISOLATED TO SCATTERED IN COVERAGE.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE TREND THAT STARTED MONDAY-TUESDAY WILL CONTINUE WEDNESDAY INTO
THURSDAY AS A SHORTWAVE TROUGH HEADS FROM THE GREAT LAKES INTO NEW
ENGLAND AND ITS ASSOCIATED COLD FRONT MOVES INTO AND THEN STALLS
OVER THE REGION. LOOK FOR TEMPERATURES TO TREND STILL A LITTLE
COOLER AND PRECIPITATION COVERAGE TO BE BETTER.
FRIDAY INCREASE SLIGHTLY AS THE FRONT BEGINS TO LIFT NORTH AGAIN AS
A WARM FRONT. IT WILL STILL BE IN CLOSE PROXIMITY TO THE AREA
THOUGH...SO ISOLATED TO SCATTERED SHOWERS AND STORMS WILL REMAIN IN
THE FORECAST. SATURDAY WE WILL NEED TO WATCH ANOTHER COLD FRONT
APPROACH THE AREA. ITS INFLUENCE WILL HELP CONTINUE THE MENTION OF
ISOLATED AND SCATTERED SHOWERS AND STORMS IN THE FORECAST.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
LARGE RIDGE OF HIGH PRESSURE ACROSS THE REGION WILL MAINTAIN SIMILAR
CONDITIONS OF THE LAST COUPLE OF DAYS OVER THE NEXT 24 HOURS.
THIS IN CONJUNCTION WITH HEATING WILL KEEP SCT/BKN CUMULUS THIS
AFTERNOON/EARLY EVENING...AND ISOLATED TO WIDELY SCATTERED
SHOWERS/THUNDERSTORMS MAINLY ALONG THE RIDGES INTO THIS EVENING.
MAINLY UNRESTRICTED CONDITIONS TO PREVAIL WITH VFR WEATHER
EXPECTED AT ALL TERMINAL FORECAST POINTS WITH EXCEPTION OF A
POSSIBLE BRIEF INTRUSION INTO IFR RANGE IN LATE NIGHT VALLEY FOG
IN THE VICINITY OF KLWB...WITH SOME AREAS OF LIGHT FOG OR HAZE
AROUND DAYBREAK OVER THE PIEDMONT.
DUE TO THE ISOLATED/WIDELY SCATTERED NATURE OF ANY STORMS THAT DO
DEVELOP OVER THE NEXT COUPLE OF DAYS...THREAT TO ANY PARTICULAR
TERMINAL FORECAST POINT APPEARS QUITE REMOTE...SO ONLY INCLUDED
MENTION OF VCTS DURING TIMES THAT THREAT WILL BE THE GREATEST.
SIMILAR WEATHER REGIME LOOKS TO LAST INTO MONDAY BEFORE A WEAK
COLD FRONT BRINGS BETTER CHANCES FOR AFTERNOON SHOWERS AND STORMS
BY MIDWEEK WITH LOCAL MVFR CONDITIONS AT TIMES.
&&
.CLIMATE...
RECORD HIGH TEMPERATURES JUNE 8 AND JUNE 9. TOP 10 LIST ARE
AVAILABLE FOR THESE SITES LISTED BELOW AT
WWW.WEATHER.GOV/CLIMATE/LOCALDATA.PHP?WFO=RNK (LOWER CASE).
BLACKSBURG VA BLUEFIELD WV DANVILLE VA
6/8...90 IN 1984 6/8...89 IN 2007 6/8...98 IN 1988
6/9...92 IN 1953 6/9...88 IN 1966 6/9...97 IN 1990
LYNCHBURG VA ROANOKE VA
6/8..100 IN 1933 6/8...97 IN 1933
6/9...99 IN 1933 6/9...98 IN 1933
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...DS
NEAR TERM...JH
SHORT TERM...DS
LONG TERM...DS
AVIATION...JH
CLIMATE...DS
Hazardous weather outlook, Jun 7, 4:31 AM EST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 AM EDT SAT JUN 7 2008
NCZ001-002-018-VAZ007-009-010-012-015-019-020-WVZ042>045-080945-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
531 AM EDT SAT JUN 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003-004-019-020-VAZ011-013-014-016>018-022>024-032>035-043-080945-
SURRY-STOKES-WILKES-YADKIN-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-
531 AM EDT SAT JUN 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A PROLONGED PERIOD OF HEAT WILL CONTINUE...WITH HEAT INDICES
RANGING FROM 92F TO 97F. ANYONE WHO WILL BE OUTDOORS SHOULD TAKE
PRECAUTIONS FROM THE HEAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A PROLONGED PERIOD OF HEAT WILL CONTINUE THROUGH MONDAY...WITH HEAT
INDICES RANGING FROM 92F TO 97F. ANYONE WHO WILL BE OUTDOORS SHOULD
TAKE PRECAUTIONS FROM THE HEAT. SOME MODERATION WILL BEGIN TO TAKE
PLACE BY TUESDAY AND THROUGH THE REMAINDER OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ005-006-VAZ044>047-058-059-080945-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
531 AM EDT SAT JUN 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A PROLONGED PERIOD OF HEAT WILL CONTINUE...ESPECIALLY THIS
WEEKEND...WITH HEAT INDICES RANGING FROM 95F TO 102F. ANYONE WHO
WILL BE OUTDOORS SHOULD TAKE PRECAUTIONS FROM THE HEAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A PROLONGED PERIOD OF HEAT WILL CONTINUE THROUGH MONDAY...WITH
HEAT INDICES RANGING FROM 98F TO 105F. ANYONE WHO WILL BE OUTDOORS
SHOULD TAKE PRECAUTIONS FROM THE HEAT. HEAT ADVISORIES MAY NEED TO
BE ISSUED FOR PART OF THE AREA BY SUNDAY. SOME MODERATION WILL
BEGIN TO TAKE PLACE BY TUESDAY AND THROUGH THE REMAINDER OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SK
In the hours before
Special weather statement, Jun 7, 3:42 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 PM EDT SAT JUN 7 2008
VAZ058-072115-
HALIFAX VA-
442 PM EDT SAT JUN 7 2008
AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF NATHALIE...OR ABOUT 5 MILES WEST
OF CRYSTAL HILL...MOVING EAST AT 12 MPH. THE STRONG THUNDERSTORM WILL
BE NEAR...NATHALIE AT 455 PM EDT...CRYSTAL HILL AT 505 PM EDT...MT
LAUREL...CLOVER AT 515 PM EDT...
EXPECT RAINFALL AMOUNTS OF AN INCH DURING THE NEXT HOUR...WITH WINDS
GUSTING TO 50 MPH AND PEA SIZED HAIL.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
Special weather statement, Jun 7, 4:03 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT SAT JUN 7 2008
NCZ003-072130-
SURRY NC-
503 PM EDT SAT JUN 7 2008
AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF BOONVILLE...OR ABOUT OVER
ROCKFORD...MOVING NORTHEAST AT 14 MPH. THE STRONG THUNDERSTORM WILL
BE NEAR...LEVEL CROSS AT 515 PM EDT...SILOAM AT 520 PM EDT...
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH
WINDS GUSTING TO 50 MPH AND PEA SIZED HAIL.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
Local storm report, Jun 7, 4:05 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 PM EDT SAT JUN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 2 NE FANCY GAP 36.69N 80.67W
06/07/2008 E0.75 INCH CARROLL VA PUBLIC
HAIL BEGAN ABOUT 425 PM...LASTED 2 MINUTES.
&&
JJACKSONThunderstorm Wind, Surry
- When
- June 7, 4:25 PM EST
- Where
- Surry County, 0.66 mi NNW of Rockford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $800
- Reported by
- Law Enforcement
- Coordinates
- 36.278, -80.656
A tree was blown down by thunderstorm winds at the intersection of Rockford Road and Robert Burrus Road. Damage values are estimated.
Hail, Ashe
- When
- June 7, 5:44 PM EST
- Where
- Ashe County, 0.89 mi NE of Glendale Spgs
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.360, -81.370
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, June 7 to 10, 200822 deaths · 33 injured · 10 events
- Flash Flooding and Damaging Winds in Michigan, June 7 to 8, 20083 deaths · $8.0 million · 65 kt wind · 13 events
- Tornadoes and Flash Flooding in Iowa, June 7 to 11, 20082 deaths · $4.5 million · EF1 · 126 events
- Excessive Heat in New Jersey, June 7 to 10, 20081 death · 48 injured · 21 events
- Tornadoes and Flash Flooding in Wisconsin, June 7 to 8, 20087 injured · $28 million · EF2 · 61 events
- Tornadoes in Illinois, June 7, 20086 injured · $12 million · EF2 · 10 events
- Flash Flooding and Flooding in Iowa, June 7 to 12, 20083 injured · $75 million · 19 events
- Flash Flooding and Flooding in Wisconsin, June 7 to 17, 2008$50 million · 36 events
- Flash Flooding and Flooding in Minnesota, June 7 to 10, 2008$25 million · 11 events
- Flash Flooding and Hail in Nebraska, June 7 to 8, 2008$5.1 million · 2.75 in hail · 30 events
- Tornadoes and Flash Flooding in Nebraska, June 7 to 10, 20083 injured · $5,000 · EF2 · 24 events
- Tornadoes and Hail in Wisconsin, June 7 to 8, 20082 injured · $182,000 · EF1 · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120746, 120749.